Connect
To Top

Prescription Drugs Have the Potential To Cause Weight Gain

Maintaining a healthy body weight can be a challenge for many people. In fact, roughly 70% of the population in the United States faces a problem with obesity. Lack of exercise, aging, and dietary changes are usually the culprits in the battle to keep an ideal weight. It is well-known that some common medications can cause weight gain. For instance, medications prescribed for mood disorders, diabetes, hypertension, and seizures can all cause unwanted weight gain.

[su_quote class=”cust-pagination”]“To a man, a woman is fun to be with … until she gains weight.”
Mokokoma Mokhonoana[/su_quote]

 How do Prescription Drugs Cause Weight gain?

The reason why prescription drugs cause weight gain is not known. However, some medications have the potential to increase appetite and cause fluid retention which can over a period of time lead to an increase in the weight because of inactivity and fatigue.

Prescription drugs which trigger an increase in appetite could affect the fullness center. It is often difficult to distinguish between weight gain from prescription drugs and other reasons such as a change in diet, and the lack of exercise. This is because the process can be extremely slow. However, it must be understood that weight gain can increase the chances of high cholesterol, hypertension and type II diabetes.

Patients should stop taking any medication unless they have a discussion with their doctor. Some prescription medications will need tapering off rather than discontinuing them abruptly. If you have concerns about weight gain due to any prescription medications, you should discuss with your doctor on th possibility of switching to a different medication or even a lower dose. Regardless of the actions taken, you should increase your exercise.

Every person reacts to medications differently. As such, not everyone will be affected by weight gain.

[su_quote class=”cust-pagination”]“Sacrifice brings with it huge results.” ― Sereda Aleta Dailey[/su_quote]

 What should You do if you have this Condition?

Initially, people suffering from the after-effects of weight gain because of prescription drugs should have a discussion with their physician to understand the reasons for gaining the unwanted pounds. Depending on the reason  why one is taking the drugs, the physician may recommend changes in diet or the level of physical activity tha the patient should adopt.

Sometimes, the patients will have to discontinue the prescription drugs, but will only have to make changes in their lifestyles in order to overcome the problem of weight gain.

Managing such conditions is not easy, but it is not impossible either. If you are determined to make appropriate lifestyle changes,you can gain control over your weight. You may have to make drastic changes to your diet and cut back on certain foodstuffs. Sometimes, you may have to give up on alcohol and tobacco if you use them. However, you must discuss any action you consider with a physician and only proceed with them after receiving approval.

More in Health & Well-being

You must be logged in to post a comment Login